MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC SHORT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC SHORT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 71175023
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B1: adverse event and/or product problem, b2: outcomes attributed to adverse event, b5: describe event or problem, h1: type of reportable event h6: health effect - clinical code and health effect - impact code.
 
Event or Problem Description
It was reported that, during an orif surgery due to a talus fracture, the evos small 2.5mm drill w/ao qc short used in the plating broke twice.The broken piece fell inside the patient and was left inside the body.Also, it is unknown how the surgery was completed.No delay was reported.No further information is available at the moment.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an orif surgery due to a talus fracture, the evos small 2.5mm drill w/ao qc short used in the plating broke twice.It is unknown if any piece fell inside the patient.Also, it is unknown how the surgery was completed or if this caused a surgical delay.Further information is not available.
 
Event or Problem Description
It was reported that, during an orif surgery due to a talus fracture, one (1) evos small 2.5mm drill w/ao qc short used in the plating broke.The broken pieces fell inside the patient and were left in situ, as the surgeon considered that they would not cause problem in there.The surgeon attempted to retrieve the fragments, but it was unsuccessful.The pieces are currently retained in the bone.Also, it is unknown how the surgery was completed.No delay was reported.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
A1: patient identifier, b5: describe event or problem, b6: relevant tests/laboratory data, including dates.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on the limited information provided, definitive contributing clinical factors cannot be concluded; however, user technique cannot be ruled out.The patient impact is determined to be the two retained fragments of a non-implantable foreign body without plans for removal.Micro-motion and/or migration and corrosion is unlikely as it was reported that the fragments were retained in the cortical bone; however, cannot be ruled out with certainty.Further conclusion on the impact of the two non-implantable foreign bodies cannot be established but reportedly ¿were left in situ as there as there would not cause a problem.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H5.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC SHORT
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20343780
Report Number1020279-2024-01989
Device Sequence Number8024395
Product Code HWE
UDI-Device Identifier00885556635773
UDI-Public885556635773
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71175023
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2024
Supplement Date Received by Manufacturer09/30/2024
10/14/2024
11/01/2024
Initial Report FDA Received Date10/01/2024
Supplement Report FDA Received Date10/07/2024
10/17/2024
11/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale
Patient Weight64 KG